Skip to Main Content

++

Chapter 16. Basic Concepts of Endocrine Regulation

++
++
++

A 40-year-old woman is referred to an endocrinologist for evaluation of persistent lethargy, diminished mentation, and poor tolerance of cold. She reports that the symptoms began after she was prescribed lithium for bipolar disorder. A physical examination reveals that her thyroid gland is enlarged and a diagnosis of hypothyroidism is made. A blood test substantiates that her T4 thyroid hormone levels are low, while levels of circulating thyroid stimulating hormone (TSH) are markedly increased. The most likely reason for the increase in TSH is

++
++
++

A. the presence of a tumor that secretes TSH in an uncontrolled fashion.

++
++

B. the presence of a tumor that secretes thyrotropin releasing hormone (TRH, the hormone that stimulates TSH release from the pituitary).

++
++

C. ingestion of excessive amounts of iodide.

++
++

D. lack of the normal suppressive effect of thyroid hormone on TSH and TRH synthesis and secretion.

++
++

E. a decrease in the levels of plasma proteins that bind thyroid hormone.

+
++

The correct answer is D. Thyroid hormone is secreted from the thyroid gland in response to TSH coming from the pituitary, which in turn is released in response to TRH from the hypothalamus. In this patient, symptoms of hypothyroidism are likely due to adverse effects of lithium on thyroid hormone synthesis. The lack of circulating thyroid hormone means that the normal negative feedback that suppresses TSH and TRH release as thyroid hormone levels rise is absent (option D). Tumors producing TSH or TRH are unlikely because thyroid hormone levels are low (thus eliminating options A and B). Ingestion of excessive iodide can inhibit organic iodide binding in the thyroid, but the effects are mild and transient and unlikely to be associated with persistent symptoms or a substantial rise in TSH (eliminating option C). Finally, if plasma binding proteins are decreased, levels of free thyroid hormone would be expected to increase, in turn suppressing TSH. Thus, option E is not consistent with the clinical picture or the blood test findings.

++
++
++

In the patient described in Question 1, assuming her lithium treatment cannot be discontinued, what is likely to be the most effective treatment to reverse her symptoms of hypothyroidism?

++
++
++

A. T4

++
++

B. TRH

++
++

C. TSH

++
++

D. Increased dietary iodide

++
++

E. Surgical removal of her enlarged thyroid gland

+
++

The correct answer is A. The patient’s symptoms stem from a deficiency in circulating thyroid hormone, and can best ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.